Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 152, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 27, 2012, 4:41 PM CDT for Antelope County, Boone County, Nebraska. It was in force for 34 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2012, 4:41 PM CDT (21:41 UTC)
- Expired
- May 27, 2012, 5:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Antelope County, NE, Boone County, NE
The radar
The Omaha radar (KOAX), 166 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 5:00 PM CDT | HAIL 1 | 1 S Elgin, NE | ALSO REPORTED A FUNNEL CLOUD WITH THIS STORM. |
| May 27, 5:05 PM CDT | HAIL 1 | Elgin, NE | |
| May 27, 5:09 PM CDT | HAIL 1.75 | Elgin, NE | |
| May 27, 5:12 PM CDT | HAIL 2.5 | Elgin, NE | |
| May 27, 5:25 PM CDT | HAIL 2.5 | Oakdale, NE | MOSTLY GOLFBALL, SOME TENNIS BALL SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 3:42 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1034 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
329
WUUS53 KOAX 272141
SVROAX
NEC003-011-272215-
/O.NEW.KOAX.SV.W.0152.120527T2141Z-120527T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
441 PM CDT SUN MAY 27 2012
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANTELOPE COUNTY IN NORTHEAST NEBRASKA...
NORTHWESTERN BOONE COUNTY IN NORTHEAST NEBRASKA...
* UNTIL 515 PM CDT
* AT 438 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS
INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 8 MILES NORTH OF SPALDING...OR 41
MILES EAST OF BURWELL...AND MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
NELIGH...ELGIN...CLEARWATER...PETERSBURG AND OAKDALE.
THIS INCLUDES HIGHWAY 275 BETWEEN MILE MARKERS 31 AND 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF
THESE STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT
LINE WINDS...AND POSSIBLY TORNADOES. MOVE QUICKLY TO A SAFE
SHELTER...PREFERABLY INTO A BASEMENT...OR AN INTERIOR ROOM SUCH AS
A BATHROOM OR CLOSET.
&&
LAT...LON 4206 9830 4227 9814 4227 9812 4217 9787
4214 9784 4192 9798 4171 9828 4174 9830
TIME...MOT...LOC 2138Z 214DEG 38KT 4181 9834
WIND...HAIL <50MPH 1.00IN
$$
SMITHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:28 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 27, 3:28 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 328 PM CDT SUN MAY 27 2012 .DISCUSSION... MAIN CONCERN IS SEVERE WEATHER THROUGH THE EVENING AND POSSIBLY INTO THE EARLY MORNING HOURS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE... AND WILL KEEP PREVIOUS ISSUED FLASH FLOOD WATCH. PRECIPITABLE WATER VALUES SHOULD GENERALLY BE FROM 1.5 TO 2.0 INCHES THROUGH THE EVENING. HIGHEST FOR FLASH FLOODING IS PROBABLY IN MINNESOTA AND NORTHWEST IOWA. UPPER AIR CHARTS FROM THIS MORNING INDICATED THE FOLLOWING. AT 300 MB...A JET MAX OF AROUND 100 KNOTS WAS NOTED OVER NORTHERN ARIZONA. AT 500 MB...A BROAD AREA OF HEIGHT FALLS EXTENDED FROM THE ROCKIES OUT INTO THE NORTHERN AND CENTRAL PLAINS. A MAX OF AROUND 100 METERS WAS ESTIMATED OVER THE NORTHERN WYOMING/ SOUTHEAST MONTANA BORDER AREA. COOLER AIR AT 700 MB WAS MOVING EAST ACROSS THE PLAINS...AS NOTED BY COOLING ON KOAX 18Z SOUNDING. IT ALSO COOLED AT 850 MB. MIXED LAYER CAPE WAS 1038 J/KG AND CONVECTIVE INHIBITION WAS 70. EXPECT STORMS TO INCREASE IN COVERAGE ACROSS THE NORTHWEST HALF OF THE FORECAST AREA THROUGH EARLY EVENING. SEE HWO AND SPC PRODUCTS FOR ADDITIONAL DETAILS. COLD FRONT EXTENDED FROM EASTERN SOUTH DAKOTA DOWN THROUGH NEBRASKA AND DOWN INTO NORTHWEST KANSAS AT MID AFTERNOON. THIS SHOULD EXTEND FROM EASTERN MINNESOTA TO SOUTHWEST IOWA AND DOWN TO INTO WESTERN OKLAHOMA. EXPECT A DECENT RANGE OF LOWS TONIGHT WITH LOWS RANGING FROM 50S IN NORTHEAST NEBRASKA TO 60S IN THE SOUTHWEST CORNER OF IOWA AND SOUTHEAST CORNER OF NEBRASKA. COOLER TEMPERATURES WILL OCCUR ACROSS THE AREA THE NEXT SEVERAL DAYS. MONDAY INTO TUESDAY NIGHT SHOULD BE MAINLY DRY. OUR NEXT CHANCE OF PRECIPITATION SHOULD SPREAD ACROSS THE AREA WEDNESDAY. THIS COULD YIELD DECENT BENEFICIAL RAINFALL AMOUNTS OF A QUARTER TO HALF AN INCH. FARTHER OUT...GENERALLY USED A BLEND OF GFS/ECMWF/CANADIAN FOR TEMPERATURES AND POPS. MILLER && .AVIATION... 18Z TAFS FOR KOMA...KLNK...KOFK. VFR CONDITIONS WILL PREVAIL THROUGH LATE AFTERNOON. A COLD FRONT...CURRENTLY WEST OF ONL/EAR...WILL MOVE INTO EASTERN NEBRASKA THROUGHOUT THE LATE AFTERNOON AND EARLY EVENING HOURS. LATEST THINKING IS THUNDERSTORMS WILL IMPACT ALL TAF SITES STARTING AROUND 22Z AND CONTINUING THROUGH AT LEAST 9Z. HIGHLIGHTED GREATEST THREAT AT KOFK WITH SEVERE WIND MENTION. HAIL WILL BE A THREAT AT ALL SITES. PEARSON && .OAX WATCHES/WARNINGS/ADVISORIES... NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ015-033-034. IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ043. &&
Hazardous weather outlook, May 27, 11:48 AM CDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1148 AM CDT SUN MAY 27 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-280700- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1148 AM CDT SUN MAY 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT WITH A MODERATE RISK OF SEVERE WEATHER ACROSS MUCH OF THE REGION. THE STORMS SHOULD DEVELOP NORTHWEST OF A LINE FROM LINCOLN TO SIOUX CITY THIS AFTERNOON...AROUND 4 PM. THE STORMS WOULD THEN SPREAD EASTWARD ACROSS THE REMAINDER OF EASTERN NEBRASKA AND WESTERN IOWA THROUGH THE LATE EVENING AND OVERNIGHT HOURS. THE SEVERE WEATHER THREAT GREATLY DIMINISHES AFTER MIDNIGHT. WIND SHEAR WILL BE SUFFICIENT FOR SUPERCELL STORMS TO DEVELOP. VERY LARGE HAIL UP TO BASEBALL SIZE AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS WITH STORMS THAT DEVELOP. HOWEVER...AN ISOLATED TORNADO WILL ALSO BE POSSIBLE ACROSS MAINLY EASTERN NEBRASKA...AND ESPECIALLY SOUTHEAST NEBRASKA THIS LATE THIS AFTERNOON AND EVENING. IN ADDITION TO THE STRONG STORMS...VERY HEAVY RAINFALL MAY ALSO OCCUR...WITH ONE TO THREE INCHES OF RAIN FORECAST IN MANY AREAS. DUE TO RECENT HEAVY RAINS OVER THE LAST FEW DAYS...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR A FEW COUNTIES IN EXTREME NORTHEAST NEBRASKA AND NORTHWEST IOWA FOR TONIGHT AS WELL. AWAY FROM THE FLASH FLOOD WATCH ISOLATED FLASH FLOODING REMAINS A THREAT. A COLD FRONT ALONG WITH AMPLE MOISTURE MOVING INTO THE REGION WILL BE RESPONSIBLE FOR THE THUNDERSTORM DEVELOPMENT. BECAUSE OF THE HOLIDAY WEEKEND AND THE MAGNITUDE OF STORMS THAT ARE EXPECTED...YOU SHOULD HAVE A SEVERE WEATHER PLAN OF ACTION IN PLACE AND BE READY TO IMPLEMENT THOSE PLANS LATER TODAY WHEN NECESSARY. CAMPERS ESPECIALLY SHOULD BE AWARE OF THE WEATHER TODAY AND MAKE PLANS FOR SAFE SHELTER WELL IN ADVANCE OF STORMS MOVING INTO YOUR AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THUNDERSTORMS ARE FORECAST WEDNESDAY INTO THURSDAY AS ANOTHER WEATHER SYSTEM MOVES INTO THE AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING AS SEVERE WEATHER WATCHES ARE ISSUED LATER TODAY...ESPECIALLY IN EASTERN NEBRASKA. PEARSON
In the hours before
Special weather statement, May 27, 4:15 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 415 PM CDT SUN MAY 27 2012 NEZ018-032-033-042-043-272145- STANTON NE-COLFAX NE-CUMING NE-PLATTE NE-WAYNE NE- 415 PM CDT SUN MAY 27 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STANTON...NORTHWESTERN COLFAX... NORTHWESTERN CUMING...NORTHEASTERN PLATTE AND SOUTH CENTRAL WAYNE COUNTIES UNTIL 445 PM CDT... AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LEIGH...OR 21 MILES NORTH OF COLUMBUS...MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STANTON...WISNER...CLARKSON...LEIGH AND PILGER. THIS INCLUDES HIGHWAY 275 BETWEEN MILE MARKERS 87 AND 101. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1200 AM CDT MONDAY MORNING FOR EAST CENTRAL NEBRASKA. LAT...LON 4219 9717 4208 9684 4165 9717 4172 9739 TIME...MOT...LOC 2113Z 204DEG 39KT 4174 9725 PEARSON
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:42 AM CDT | Flash Flood Watch | OAX | Burt, Cuming, Thurston | 21 hr |
| May 27, 4:15 PM CDT | Special Weather Statement | OAX | Stanton | 30 min |
| May 27, 4:39 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Stanton, Thurston, Wayne | 47 min |
| May 27, 5:13 PM CDT | Tornado Warning | OAX | Antelope, Pierce | 29 min |
| May 27, 5:16 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 44 min |
| May 27, 5:24 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox, Madison, Pierce, Wayne | 51 min |
| May 27, 5:30 PM CDT | Tornado Warning | OAX | Antelope, Pierce | 30 min |
| May 27, 5:36 PM CDT | Tornado Warning | OAX | Boone | 39 min |
| May 27, 5:43 PM CDT | Severe Thunderstorm Warning | OAX | Saline, Seward | 47 min |
| May 27, 5:47 PM CDT | Flash Flood Warning | OAX | Antelope, Boone, Pierce | 3 hr |
| May 27, 5:57 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline, Seward | 48 min |
| May 27, 6:00 PM CDT | Tornado Warning | OAX | Boone, Madison, Platte | 30 min |
| May 27, 6:04 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison, Pierce | 26 min |
| May 27, 6:06 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Pierce, Wayne | 39 min |
| May 27, 6:08 PM CDT | Areal Flood Advisory | OAX | Antelope, Pierce | 3 hr |
| May 27, 6:19 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Seward | 26 min |
| May 27, 6:19 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Platte | 26 min |
| May 27, 6:28 PM CDT | Tornado Warning | OAX | Madison, Pierce, Stanton | 32 min |
| May 27, 6:32 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Pierce | 28 min |
| May 27, 6:42 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison, Platte | 33 min |
| May 27, 6:46 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Dodge, Saunders | 33 min |
| May 27, 6:48 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saline, Saunders, Seward | 57 min |
| May 27, 6:53 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Pierce, Stanton, Thurston, Wayne | 37 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.